iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical GastroenterologyconstipationI have had constipation for the past few months. Please help.

Why do I have constipation even after having a balanced diet with adequate fluid intake?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At December 21, 2022
Reviewed AtOctober 17, 2023

Patient's Query

Hello doctor,

I have constipation. I drink 2 to 3 liters of water, eat vegetables, fruit, oatmeal, protein, and exercise daily. I am 53 years old, nearing menopause, and suddenly, I feel like I cannot empty my bowels. I have tiny movements throughout the day. I had a routine colonoscopy two years back. It has been happening on and off for the past few months. Is it acceptable to use Miralax daily? Also, I lost a lot of weight on purpose (20 lbs), eating 1200 to 1500 calories a day. I needed to lose weight because I am having knee replacement surgery soon. Currently, I am taking Prozac 40 mg capsule, tablet Klonopin 2 mg, and Trazadone 100 mg.

Answered by Dr. Ghulam Fareed

Hello,

Welcome to icliniq.com.

I read your query and can understand your concern.

I have reviewed your case history, and below is my observation.

1) When you start changing your diet to control weight, your bowels take time to get adjusted to new routines. There are certainly other possibilities I will mention in a while.

2) Yes, you can take Miralax powder. It is a very common laxative and generally safe.

3) It is excellent that your recent colonoscopy was regular.

4) Other possibilities in your case are two -

A) Drug-induced constipation. Since how long are you taking the tablet Trazodone?

B) The second possibility is a sensitive gut. I mean, if you are under stress considering your body weight and actively trying to reduce it, there is a well-known type of IBS (irritable bowel syndrome) known as IBS-C (irritation bowel syndrome with constipation), which means whenever you think more about constipation, you will get more constipation.

In the end, keep an eye on alarm signs like there should not be any rectal bleeding. Also, I hope no significant family history related to gut chronic diseases or cancer exists.

Hope this helps.

Thank you and take care.

Patient's Query

Hello doctor,

Thank you for the reply.

There is no family history, although my mom does get constipated. I have been on tablet Trazodone for 16 years. I think you are right. It is calorie related. I started a restricted diet and had my first indication of constipation.

Answered by Dr. Ghulam Fareed

Hello,

Welcome back to icliniq.com.

I read your query and can understand your concerns,

If you have been using the tablet Trazodone (antidepressant) for 16 years, then it is less likely that this is due to the drug since there is no recent change in the drug dose as well. It seems to be related to diet and some extended stress as well.

These are my few suggestions.

1) Try to continue a high-fiber diet and plenty of water.

2) Continue with Miralax powder (polyethelene glycol).

3) Avoid overthinking about constipation.

4) Go for regular walks and exercise.

Wishing you good luck for upcoming knee replacement therapy.

Hope this helps.

Thank you and take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ghulam Fareed
Dr. Ghulam Fareed

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy